People's Pharmacy: A parent shares a story about the dangers of medications degrading in transit. Plus: Could an acid-reflux medication cause osteoporosis?
Q: When medications lose their potency during shipping, it can be life-threatening. This happened to my son.
Sometimes people don’t realize how unsafe it is to expose medicines to high temperatures. Others may think, as I did before my son ended up in transplant rejection, “They wouldn’t do it if it weren’t safe.” I was wrong.
Children’s liquid oral medications can lose potency quickly at high temperatures. Other drugs also can become less effective.
When I called the mail-order specialty pharmacy about my concerns regarding my son’s immune-suppressing medicine being exposed to high heat, they said that they could ship my son’s medications to the local pharmacy instead of my house. I asked, “Will they be shipped in the same hot, non-temperature-controlled trucks in the same way that they ship to my doorstep?” SHE SAID YES. Shouldn’t mail-order pharmacies be required to ship medicines safely for vulnerable patients?
Most Read Life Stories
- Dick’s Drive-In opened 65 years ago, back when a hamburger, fries and a shake cost 51 cents
- In honor of the Oscars, we asked Seattle chefs to name their picks for all-time Best Food Film VIEW
- 13 latest Seattle restaurant closures — with eviction notices, sudden shutdowns and more
- Jill Abramson is dealing with every journalist’s biggest nightmare
- Giving up alcohol made our lives better — and turned us into terrible guests
A: Absolutely! The guidelines for medications call for storage at room temperature (68 to 77 F). During shipping, temporary fluctuations are allowed between 59 and 86 F. To achieve this, shippers would have to use temperature-controlled containers from the point of manufacture (even if it’s abroad) to the final customer. There are many instances where there is a breakdown in this process.
Q: Not one physician of any kind ever told me that taking omeprazole can cause osteoporosis.
I’ve been taking the drug for many years and just was diagnosed with the disease. I will wean myself off omeprazole if I can. Do you have recommendations?
A: A large study found that stroke patients taking proton pump inhibitors like omeprazole were more likely to develop osteoporosis and hip or spinal fractures (Osteoporosis International, January 2018). A meta-analysis of 33 studies, including 2.7 million participants, found a greater risk of fractures the longer people took PPIs (Journal of Bone Metabolism, online, Aug. 31, 2018).
We are sending you our “Guide to Digestive Disorders” for advice about other ways to deal with heartburn and strategies to discontinue PPIs. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (71 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Some people find deglycyrrhizinated licorice (DGL) or ginger helpful in controlling rebound hyperacidity. Other drugs such as ranitidine (Zantac) and famotidine (Pepcid) also may ease discomfort.
Q: My husband had a procedure to remove a cyst and was prescribed Levaquin. Two years later he had an abdominal aortic aneurysm rupture at home. This 10-centimeter aneurysm appeared “out of nowhere,” according to his regular doctor, as there had been no sign of it in earlier scans. Could the Levaquin have contributed?
A: It is impossible to tell whether your husband’s AAA was caused by the fluoroquinolone antibiotic. Swedish researchers have reported an association between FQs and this life-threatening condition within 60 days of treatment (BMJ, March 8, 2018). Whether the risk extends beyond two months remains unclear.